A patient with myopathic carnitine palmitoyltransferase 2 (CPT 2) deficiency, a long chain fatty acid oxidation disorder (LCFAOD), and heterozygous familial hypercholesterolemia was successfully treated with a proprotein convertase subtilisin/kexin type 9 (PCSK9) inhibitor, as recently reported in Neurología.

The patient, a 56-year-old female with heterozygous familial hypercholesterolemia who had been diagnosed with CPT 2 deficiency, presented to the clinic for initiating dyslipidemia treatment. She had episodes of myalgia, weakness, and rhabdomyolysis.

“These patients [ie, patients with CPT 2 deficiency] may present episodes of rhabdomyolysis triggered by prolonged exercise, infections, fasting, or the use of statins, among other factors,” the authors explained. In the case of this patient, the last episode of rhabdomyolysis was associated with the use of simvastatin.


Continue Reading

Read more about LCFAOD symptoms

Physical examination and blood analysis returned normal. Additional muscle examination did not reveal pathological findings. The lipid profile was altered, with total cholesterol levels of 298 mg/dL, high-density and low-density lipoprotein levels of 59 mg/dL and 206 mg/dL, respectively, and triglyceride levels of 167 mg/dL.

A genetic study confirmed CPT 2 deficiency, with a pathogenic mutation and a mutation of uncertain biological relevance. Hence, due to the risk of rhabdomyolysis associated with the use of statins, the patient initiated treatment with alirocumab (75 mg, every 15 days), which belongs to the new family of drugs of PCSK9 inhibitors.

She developed a cutaneous adverse drug reaction that determined the switch to evolocumab (40 mg, every 15 days). Her levels of low-density lipoprotein decreased, being kept below 100 mg/dL at follow-up visits.

“While genetic myopathies are frequently underdiagnosed, they should be considered in patients presenting muscular symptoms associated with the use of statins, particularly when symptoms or elevated levels of muscle enzymes persist after statin withdrawal,” the authors concluded.

Reference

Luque Linero P, Castilla-Guerra L, Rojas Marcos Rodriguez I, Rico Corral MA. Hypercholesterolaemia treatment in a patient with family hypercholesterolaemia and myopathy due to carnitine palmitoyltransferase II deficiency with PCSK9 inhibitors. Neurol. Published online March 4, 2022. doi:10.1016/j.nrleng.2021.05.006